Georgia, 2015

Damaging Winds in Georgia, August 17, 2015

August 17, 2015 · NWS FFC · 5 events in 5 counties and zones

A weak upper-level trough combined with abundant Atlantic moisture and afternoon heating to produce scattered severe thunderstorms with damaging winds across North Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper-level trough combined with abundant Atlantic moisture and afternoon heating to produce scattered severe thunderstorms with damaging winds across North Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 2:24 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 2:24 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT MON AUG 17 2015

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
AN ACTIVE SOUTHWEST FLOW ALOFT WILL CONTINUE TO INTERACT WITH VERY
MOIST AND MODERATELY UNSTABLE ENVIRONMENT TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE SHORT TERM. ALTHOUGH
NO SEVERE STORMS ARE EXPECTED WITH SUCH A DEEP MOIST ENVIRONMENT
WITH LITTLE WIND SHEAR... A FEW STRONG STORMS ARE POSSIBLE ACROSS
MAINLY CENTRAL GEORGIA DURING THE AFTERNOON AND EARLY EVENING HOURS
WHERE TEMPS ARE ABLE TO CLIMB INTO THE UPPER 80S TO LOWER 90S THIS
AFTERNOON AND AGAIN TUESDAY AFTERNOON. THE MOIST TROPICAL AIRMASS
WILL RESULT IN MAINLY SCATTERED SHOWERS TONIGHT AND TUESDAY NIGHT...
BUT CANNOT RULE OUT A FEW RUMBLES OF THUNDER OVERNIGHT. THE MAIN
CONVECTIVE CONCERN IS THE POTENTIAL FOR LOCALLY HEAVY RAIN AS ANY
TRAINING OF STORMS COULD DUMP AROUND 2-3 INCHES IN A SHORT PERIOD OF
TIME... RESULTING IN THE PONDING OF WATER ACROSS LOW FLYING... FLOOD
PRONE AREAS. A FEW FLASHY CREEKS COULD BRIEFLY COME OUT OF THEIR
BANKS... BUT FOR FOR THE MOST PART... NOTHING WIDESPREAD IS EXPECTED
AS MOST STREAMS AND RIVERS COULD USE THE RAIN.

OTHERWISE... AMPLE CLOUDS AND RAIN CHANCES SUGGEST LEANING TOWARD
SLIGHTLY WARMER LOWS AND COOLER HIGHS THROUGH THE SHORT TERM. A
BLEND OF THE WARMER MAV LOWS AND COOLER MET HIGHS WITH PERSISTENCE
LOOKED REASONABLE.

39

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MINOR CHANGES MADE TO TEMPS IN THE EXTENDED BUT OTHERWISE
CONTINUED WET PATTERN IN STORE THROUGH DAY 7. DEEP MOISTURE
ASSOCIATED WITH SW FLOW ALOFT WILL BE ACROSS THE AREA TO START THE
LONG TERM WITH RATHER HIGH SHOWER AND THUNDERSTORM CHANCES
WEDNESDAY AND THURSDAY. UPPER RIDGE STAYS PARKED OVER FLORIDA AND
THE GULF OF MEXICO PUTTING GA IN VERY MOIST SOUTHWESTERLY FLOW
THROUGH THE END OF THE WORK WEEK. THIS MOIST FLOW WILL BE
ENHANCED WITH A FEW WAVES MOVING THROUGH BUT THE MAJORITY OF THE
PRECIPITATION WILL BE DIURNALLY DRIVEN. THINGS WEAKEN A BIT
TOWARDS THE WEEKEND AS THE MAIN UPPER LEVEL RIDGE BEGINS TO WEAKEN
AND MOVE WEST PUTTING GA IN MORE WEST TO NORTHWESTERLY FLOW
AROUND THE TOP SIDE OF THE RIDGE. THE FLOW REMAINS MOIST...BUT
WITH OUT A DIRECT GULF CONNECTION. PRECIPITABLE WATERS TODAY
THROUGH FRIDAY STAY IN THE 2 INCH RANGE THEN SLACK OFF A BIT INTO
THE WEEKEND INTO THE 1 TO 1.5 INCH RANGE. TEMPS EXPECTED TO STAY
IN THE 60S AND 70S FOR LOWS AND 80S TO 90S FOR HIGHS THROUGH THE
SHORT TERM.

01

&&

.AVIATION...
18Z UPDATE...
A MOIST AND UNSTABLE PATTERN WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS WITH EMBEDDED THUNDERSTORMS AT TIMES TO PREVAIL THROUGH THE
EVENING... WITH SPOTTY SHOWERS CONTINUING OVERNIGHT. CONVECTION
BECOMES MORE NUMEROUS AGAIN ON TUE WITH DAYTIME HEATING. VFR CIGS
WILL PREVAIL THIS AFTERNOON AND EVENING... THEN IFR/MVFR CIGS SETTLE
BACK IN TONIGHT AROUND 08-10Z TUE AND PERSIST THROUGH 17-18Z TUE
WHEN THEY SHOULD IMPROVE TO VFR LEVELS WITH SOME HEATING. WINDS WILL
DANCE BETWEEN SSE AND SSW THIS AFTERNOON AND MAYBE THIS EVENING
BEFORE SETTLING OUT AT SSW BY 08-10Z TUE. SPEEDS MAINLY 8KTS OR
LESS.

//ATL CONFIDENCE...
18Z UPDATE...
MEDIUM ON TIMING OF TSRA THIS AFTERNOON AND MVFR CIGS TONIGHT.
HIGH ON REMAINING ELEMENTS

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  85  72  87 /  70  70  60  60
ATLANTA         73  85  73  86 /  70  70  60  60
BLAIRSVILLE     66  78  67  80 /  80  70  60  70
CARTERSVILLE    70  84  71  85 /  80  70  60  70
COLUMBUS        73  88  75  89 /  60  70  60  60
GAINESVILLE     71  82  72  83 /  70  70  60  60
MACON           73  88  74  90 /  60  70  60  60
ROME            71  84  72  85 /  80  70  60  70
PEACHTREE CITY  72  85  72  86 /  70  70  60  60
VIDALIA         73  90  74  90 /  50  70  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....01
AVIATION...39
Hazardous weather outlook, Aug 17, 2:52 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON AUG 17 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
352 PM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH TONIGHT...OVER NORTH AND CENTRAL GEORGIA. A
FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...
HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS...GUSTY WINDS AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY.
HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING WILL BE THE LIKELY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 17, 12:15 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT MON AUG 17 2015

GAZ002-003-171815-
CATOOSA GA-WALKER GA-
115 PM EDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA AND WALKER COUNTIES UNTIL
215 PM EDT...

AT 110 PM EDT...RAINFALL AMOUNTS AROUND TWO INCHES HAVE FALLEN OVER
PORTIONS OF WALKER AND CATOOSA COUNTIES SINCE 800 AM EDT THIS MORNING.
SHOWERS WITH HEAVY RAIN FROM LAFAYETTE TO RINGGOLD CONTINUE TO MOVE NORTH
TO NORTHEAST AT 30 MPH. THESE SHOWERS MAY PRODUCE ANOTHER INCH OF RAIN
THROUGH 200 PM EDT. SEVERAL CREEKS AND SMALL STREAMS WILL BE RISING
DURING THE NEXT FEW HOURS.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
           POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
           COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAFAYETTE...RINGGOLD...FORT OGLETHORPE...CHICKAMAUGA...CHATTANOOGA
VALLEY...LA FAYETTE...NAOMI...CHATTANOOGA  VALLEY...GRAYSVILLE...BLUE
SPRING...BOYNTON...NOBLE...CENTER POST...BEAUMONT...INDIAN SPRINGS...
ROCK SPRING...LINWOOD...FAIRVIEW...WOOD STATION AND LAKEVIEW.

LAT...LON 3498 8509 3476 8515 3473 8517 3472 8516
      3459 8519 3460 8544 3498 8534
TIME...MOT...LOC 1710Z 203DEG 27KT 3471 8519

16
Special weather statement, Aug 17, 3:18 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON AUG 17 2015

GAZ015-016-172115-
LUMPKIN GA-WHITE GA-
418 PM EDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR LUMPKIN AND SOUTHWESTERN WHITE
COUNTIES UNTIL 515 PM EDT...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS OVER DAHLONEGA...MOVING
NORTHEAST AT 20 MPH.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. TEMPORARY STREET FLOODING IS ALSO POSSIBLE.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...CLEVELAND...QUALATCHEE LAKE...GOOCH MOUNTAIN SHELTER...
PORTER SPRINGS...AURARIA...CAMP MERRILL...TURNERS CORNER...GARLAND...
NIMBLEWILL AND CAMP COLEMAN LAKE.

LAT...LON 3460 8372 3447 8392 3447 8393 3446 8393
      3442 8399 3450 8415 3454 8419 3460 8419
      3466 8412 3465 8410 3466 8407 3464 8404
      3467 8403 3468 8399 3472 8398 3474 8394
TIME...MOT...LOC 2017Z 231DEG 16KT 3455 8398
Special weather statement, Aug 17, 3:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT MON AUG 17 2015

GAZ067>069-079-172130-
TALBOT GA-UPSON GA-PIKE GA-MERIWETHER GA-
439 PM EDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALBOT...
NORTHWESTERN UPSON...SOUTHERN PIKE AND SOUTHEASTERN MERIWETHER
COUNTIES UNTIL 530 PM EDT...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS OVER MANCHESTER...OR 13
MILES NORTHWEST OF TALBOTTON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
           CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GREENVILLE...MANCHESTER...WOODBURY...WARM SPRINGS...MOLENA...GAY...
RALEIGH...CREST...HARRIS CITY...LIFSEY SPRINGS...IMLAC...FLINT HILL
AND HILLTOP.

LAT...LON 3309 8472 3311 8446 3303 8431 3278 8460
      3279 8469 3283 8469 3284 8470 3286 8474
TIME...MOT...LOC 2039Z 206DEG 23KT 3284 8465
Special weather statement, Aug 17, 4:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT MON AUG 17 2015

GAZ044-053>055-172215-
SOUTH FULTON GA-CLAYTON GA-COWETA GA-FAYETTE GA-
525 PM EDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SOUTH FULTON...WESTERN
CLAYTON...COWETA AND FAYETTE COUNTIES UNTIL 615 PM EDT...

AT 525 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR NEWNAN TO HARALSON...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
           CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
NEWNAN...FAYETTEVILLE...JONESBORO...PEACHTREE CITY...UNION CITY...
RIVERDALE...COLLEGE PARK...FAIRBURN...TYRONE...LOVEJOY...PALMETTO...
SENOIA...BROOKS...MORELAND...SHARPSBURG...TURIN...HARALSON...
WOOLSEY...EAST NEWNAN AND CHATTAHOOCHEE HILL COUNTRY.

LAT...LON 3351 8483 3352 8482 3358 8481 3359 8481
      3361 8478 3361 8442 3346 8429 3344 8430
      3343 8431 3343 8435 3336 8435 3335 8439
      3333 8438 3326 8445 3326 8450 3325 8451
      3322 8451 3322 8464 3335 8489
TIME...MOT...LOC 2125Z 228DEG 25KT 3338 8485 3323 8457

The radar

The Atlanta radar (KFFC), 4 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 17, 4:45 PM EST to 4:50 PM EST
Where
Fayette County, 2.47 mi N of Starrs Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
33.366, -84.520

A NWS employee reported one pine tree blown down along Redwine Road.

Thunderstorm Wind, Cherokee

When
August 17, 6:25 PM EST to 6:35 PM EST
Where
Cherokee County, 2.16 mi W of South Canton to 1.14 mi WNW of Buffington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.222, -84.518

The Cherokee County Emergency Manager reported multiple trees down on the south side of Canton.

Thunderstorm Wind, Gwinnett

When
August 17, 6:35 PM EST to 6:45 PM EST
Where
Gwinnett County, 1.4 mi WNW of Grayson to 1.42 mi N of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
33.891, -83.971

The public reported multiple trees down near Rosebud Road and Highway 20.

Thunderstorm Wind, Walton

When
August 17, 6:45 PM EST to 6:55 PM EST
Where
Walton County, 0.88 mi SE of Walnut Grove to 0.15 mi WNW of Good Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.721, -83.839

The Walton County 911 Center reported several trees blown down across the southern half of the county including on Social Circle Fairplay Road near Mount Paran Church Road, on Stokes Street in Monroe and on Highway 81 at Jersey Walnut Grove Road.

Thunderstorm Wind, Jackson

When
August 17, 7:30 PM EST to 7:40 PM EST
Where
Jackson County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.120, -83.570

The Jackson County 911 Center reported several trees blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598826, 598830, 598831, 598841, 598835.